MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB040, VOYANT OPEN FUSION, 6/BX; GEI

APPLIED MEDICAL RESOURCES EB040, VOYANT OPEN FUSION, 6/BX; GEI
Model Number EB040
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Codes Injury (2348); Blood Loss (2597)
Date of Event 12/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ra has received the event device and the product has been assigned to engineering for evaluation.A follow-up report will be sent upon completion of the investigation.
 
Event or Problem Description
Procedure performed: lap assisted vaginal hysterectomy."nurse reported the incident.Nurse just said the surgeon was sealing the uterine vessels and thought the vessels were sealed and machine showed that it was functioning right, but then the surgeon saw the pelvis was full of blood." additional information was received via telephone on (b)(6) 2018 at 8:18am from nurse the case was a vaginal hysterectomy.The surgeon sealed the uterine vessels on each side and did not hear any alarms.The surgeon went down below to continue the case and when the surgeon looked at top, the pelvis was full of blood.The vessels did not seal.The nurse did not know if the surgeon heard an end tone after each seal.The surgeon stated that there were no alarms and nothing out of the ordinary.The surgeon has used the voyant devices multiple times.The patient was transfused with 2 units of blood.The patient's current status is unknown.The nurse was not in the room the entire time.It is unknown how many activations or how long the surgeon used the device prior to noticing the bleeding.Patient vascular pathology or any co-morbidities are unknown.Both of the devices are available for return."the case was a lap assisted vag hyst.I am not able to give you any additional information regarding patient status." "from our provider: to answer questions- yes.I did hear the end tone each time i used the device.Nothing appeared wrong.I have used the device many times and never had a problem.In retrospect when i discussed this with my partner, we both noted that there wasn¿t the usual amount of smoke or char that we see with the device.We didn¿t notice this at the time as the end tone was present.No eschar on the device.No tension on the vessels.Case was lavh.I used the device of concern on the vaginal portion only.Bleeding was not immediately evident because the uterus was big and i feel was tamponading the vessels.I had to go back up laparoscopically to take down some adhesions and that is when i noticed that the pelvis was filling with blood from the uterine arteries from both sides freely bleeding because they had not sealed at all with the device.Absolutely none of the vessels that were cut with this particular device were sealed.It was like they were just cut with a knife.This particular device failed completely.It really looked like tissue was just crimped but not sealed.No diseased tissue.No anticoagulants.No vascular pathology.No fluid around the device.Patient¿s only pathology was endometriosis.I had to open the patient to stop the bleeding.The bleeding was too brisk from too many vessels (multiple from both sides of the pelvis) to continue with devices and patient became unstable (hypotensive).Patient got a laparotomy incision.Vessels were clamped and sutured.Patient was transfused as patient lost 1200cc blood.Patient is doing fine.Had to stay in hospital 2 days (one day extra).Of course that increased patient's cost significantly.I am happy to discuss further with anyone who is interested." patient status: she is doing fine.Had to stay in hospital 2 days (one day extra).
 
Additional Manufacturer Narrative
The event unit was returned to applied medical for evaluation.Testing was performed on the event unit.However, the complainant¿s experience could not be replicated or confirmed.The event unit met current specifications and there were no visible non-conformances.Applied medical has reviewed the details surrounding the event and related product.At this time, applied medical is unable to determine the cause of the injury or confirm that a product malfunction occurred.Applied medical will monitor its vigilance systems for any developing trends.
 
Event or Problem Description
Procedure performed: lap assisted vaginal hysterectomy."nurse reported the incident.Nurse just said the surgeon was sealing the uterine vessels and thought the vessels were sealed and machine showed that it was functioning right, but then the surgeon saw the pelvis was full of blood." additional information was received via telephone on 21dec2018 at 8:18am from nurse.The case was a vaginal hysterectomy.The surgeon sealed the uterine vessels on each side and did not hear any alarms.The surgeon went down below to continue the case and when the surgeon looked at top, the pelvis was full of blood.The vessels did not seal.The nurse did not know if the surgeon heard an end tone after each seal.The surgeon stated that there were no alarms and nothing out of the ordinary.The surgeon has used the voyant devices multiple times.The patient was transfused with 2 units of blood.The patient's current status is unknown.The nurse was not in the room the entire time.It is unknown how many activations or how long the surgeon used the device prior to noticing the bleeding.Patient vascular pathology or any co-morbidities are unknown.Both of the devices are available for return."the case was a lap assisted vag hyst.I am not able to give you any additional information regarding patient status." "from our provider: to answer questions- yes.I did hear the end tone each time i used the device.Nothing appeared wrong.I have used the device many times and never had a problem.In retrospect when i discussed this with my partner, we both noted that there wasn¿t the usual amount of smoke or char that we see with the device.We didn¿t notice this at the time as the end tone was present.No eschar on the device.No tension on the vessels.Case was lavh.I used the device of concern on the vaginal portion only.Bleeding was not immediately evident because the uterus was big and i feel was tamponading the vessels.I had to go back up laparoscopically to take down some adhesions and that is when i noticed that the pelvis was filling with blood from the uterine arteries from both sides freely bleeding because they had not sealed at all with the device.Absolutely none of the vessels that were cut with this particular device were sealed.It was like they were just cut with a knife.This particular device failed completely.It really looked like tissue was just crimped but not sealed.No diseased tissue.No anticoagulants.No vascular pathology.No fluid around the device.Patient¿s only pathology was endometriosis.I had to open the patient to stop the bleeding.The bleeding was too brisk from too many vessels (multiple from both sides of the pelvis) to continue with devices and patient became unstable (hypotensive).Patient got a laparotomy incision.Vessels were clamped and sutured.Patient was transfused as patient lost 1200cc blood.Patient is doing fine.Had to stay in hospital 2 days (one day extra).Of course that increased patient's cost significantly.I am happy to discuss further with anyone who is interested." patient status: she is doing fine.Had to stay in hospital 2 days (one day extra).

Brand Name
EB040, VOYANT OPEN FUSION, 6/BX
Common Device Name
GEI
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key8246419
Report Number2027111-2019-00318
Device Sequence Number2540907
Product Code GEI
UDI-Device Identifier00607915137953
UDI-Public(01)00607915137953(17)200928(30)01(10)1333217
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K180699
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2020
Device Model NumberEB040
Device Catalogue Number101223401
Device Lot Number1333217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer12/20/2018
Initial Report FDA Received Date01/14/2019
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age44 YR